Even though the most common cause of galactorrhea in adults is medication-induced, SSRIs are very rarely incriminated. Among SSRIs, sertraline appears to be one of the least reported drugs, whereas escitalopram and paroxetine appear to be the most.
We report the case of a female patient aged 40, with a family history of amyotrophic lateral sclerosis and with a personal history of fibromyalgia on pregabalin.
The patient presented with anhedonia, asthenia, panic attacks, restlessness as well as decreased appetite and insomnia.
The diagnosis of a major depressive disorder, single episode, moderate with anxious distress was made (DSM-5 criteria).
The patient was started on sertraline 50mg qd and lorazepam 1 mg qd. In the absence of adequate improvement, sertraline dosage was increased to 100mg qd. About two months later, the patient started to complain of galactorrhea.
Prolactin level was not obtained. MRI examination of the brain and the pituitary gland was normal.
Sertraline was, then, withdrawn and galactorrhea ceased a few days later.
The patient was switched to venlafaxine, which was well tolerated.
Although SSRI-induced galactorrhea seems very rare, the high number of patients on SSRIs makes the prevalence of this side effect probably significant and thus worth monitoring. A patient who develops galactorrhea on one SSRI might tolerate (and can thus be switched to) other SSRIs or SNRIs.